Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Brownsville, TX

June 20, 2018Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 20, 2018, 6:16 PM CDT for Cameron County, Texas. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 6:16 PM CDT (23:16 UTC)
Expired
Jun 20, 2018, 8:15 PM CDT
In force
119 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 22 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:32 PM CDTFLASH FLOOD2 W Brownsville, TXFLOODING REPORTED IN DOWNTOWN, WEST, AND NORTHWEST PORTIONS OF BROWNSVILLE. 6 WATER RESCUES ONGOING IN PORTIONS OF BROWNSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WGUS54 KBRO 202316
FFWBRO
TXC061-210115-
/O.NEW.KBRO.FF.W.0010.180620T2316Z-180621T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
616 PM CDT WED JUN 20 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Central Cameron County in Deep South Texas...

* Until 815 PM CDT.

* At 614 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Emergency management reported 
  ongoing water rescues in the Los Fresnos area at 515 PM CDT. With 
  additional heavy rainfall, flash flooding will likely expand 
  eastward, including the Brownsville area.

* Some locations that will experience flooding include...
  Los Fresnos, Southmost, Cameron Park, Laureles, Downtown
  Brownsville, Brownsville, Lincoln Park, Longoria Elementary School,
  Sams Memorial Stadium and Palmer Laasko Elementary.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2584 9743 2593 9755 2629 9747 2637 9739
      2636 9732 2627 9734 2631 9730 2624 9733
      2623 9727 2623 9730 2622 9734 2622 9727
      2593 9733 2592 9733 2592 9734 2593 9734
      2584 9740

$$

Birchfield
1 follow-up statement
341 
WGUS74 KBRO 210049
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
749 PM CDT WED JUN 20 2018

TXC061-210115-
/O.CON.KBRO.FF.W.0010.000000T0000Z-180621T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-
749 PM CDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN CAMERON COUNTY...

At 745 PM CDT, emergency management reported flash flooding across 
Brownsville with several water rescues on the north and north west 
side of the city. 2 to 4 inches of rainfall have fallen in the 
warned area on top of already saturated soils from previous 
heavy rainfall.

Some locations that will experience flooding include...
Los Fresnos, Southmost, Cameron Park, Laureles, Downtown Brownsville,
Brownsville, Lincoln Park, Longoria Elementary School, Sams Memorial
Stadium and Palmer Laasko Elementary.

Additional 1 to 2 inches of rainfall will be possible with these 
storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2618 9749 2614 9729 2593 9733 2592 9733
      2592 9734 2593 9734 2584 9740 2584 9743
      2593 9755

$$

Birchfield

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:50 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 3:50 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
350 PM CDT Wed Jun 20 2018

.SHORT TERM (Now through Thursday Night):  Still another 18-24 hours
to get through with the ongoing heavy rain/flooding event.
Rainfall totals reached 8-12 inches within about 4 hours in the
heaviest hit areas from Mercedes toward Weslaco earlier today.
Water rescues continue, and an Areal Flood Warning is in effect
for that area through 7:30 pm. Has been in a lull in rainfall for
the past several hours, as even a tropical airmass will need a
little time "recharge". As of this writing, new convection is
developing east of Hwy. 77/I-69E, where clouds thinned during the
day and insolation allowed destabilization. (BRO reached 92F
earlier.)

Forecast models in reasonably good agreement on the bigger
picture, namely, that the mid-level low will start to sag away
toward the SW (from its current position right over the CWA)
beginning tonight. Also showing more of a QPF signal in the
western counties of Starr/Zapata/Jim Hogg later this evening and
into the overnight. Have shaded PoP's higher out that way as a
result.  This will be an area to watch for instances
of "new" flooding. WPC has placed a 1"+ QPF bullseye out there as
well. Rain "still to come" will generally range 1-2", with
perhaps 3-4" in spots.

Though the main low is progged to be over interior Mexico by mid-
day Thursday, mid-level inverted troughiness will linger through
much of the day. PW stays in the 2.25-2.5" range. Will keep PoP's
in the higher-end scattered range as a result. If the interior can
heat up (forecast high temps in the upper 80s to near 90F), with
light onshore background flow, sea-breeze could even act to focus
convergence and act as a trigger for additional thunderstorms.

As time goes on, it should become a little harder to get the
really high convective rainfall rates, with the mid-level center
becoming further displaced from the area. Of course, with the
widespread rains, it won't take much for additional flash
flooding, especially along the I-2 corridor between Harlingen and
McAllen.  After collaboration with CRP, will also be extending
Flash Flood Watch through 1 pm Thursday for all counties of Deep
South Texas.

Moving into Thursday night, H5 ridge axis finally builds in from
the Desert SW. PW finally falls below 2.0" with only isolated
light showers expected.

.LONG TERM (Friday through Wednesday):  Weather over deep south TX to
be dominated in the Friday through Sunday period by strong mid/upper
level high pressure elongated west to east across northern Mexico
into much of TX. Main impacts will be to maintain hot, precipitation
free but very humid conditions across the area. Highs on Friday look
to range from the lower 90s at the coast to the mid/upper 90s
inland. The high pressure will strengthen Saturday/Sunday bringing
hotter days with mid 90s at the coast and upper 90s to around 102
mid valley and westward.

Late Sunday...an inverted trough of low pressure will approach the
forecast area from the southeast. This trough looks to sweep
westward across deep south Texas on Monday bringing increased low
level moisture that will lead to low chances of showers and
thunderstorms across mostly the east half of the region Sunday night
through Tuesday. Weakening of the high pressure by the incoming
trough, and the addition of the aforementioned low level moisture,
will bring somewhat lower high temperatures Monday through
Wednesday. Highs the three days will range from the lower 90s at the
coast with mid/upper 90s inland.

&&

.MARINE (Now through Thursday Night): Mainly moderate SE winds and
Gulf seas of 3-5 ft. are expected. Showers and thunderstorms will
produce locally gusty winds and more agitated seas through
Thursday, before rain chances taper off Thursday night.

Friday through Monday:  Moderate winds/seas to open the
period as high pressure prevails over the northwest Gulf. Winds/seas
to then build and remain elevated Saturday through Monday with Small
Craft Advisories likely through the three day period.

&&

.HYDROLOGY: The Flood Warning for the Los Olmos Creek near
Falfurrias in Brooks County remains in effect until this evening.
Minor flooding is occurring. The river is forecast to fall below
flood stage later this afternoon, with a continued gradual fall
through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  86  78  90 /  60  60  30  20
BROWNSVILLE          79  88  78  92 /  60  60  20  20
HARLINGEN            76  88  77  94 /  70  60  30  20
MCALLEN              78  89  78  95 /  70  60  30  20
RIO GRANDE CITY      76  91  76  96 /  80  50  30  10
SOUTH PADRE ISLAND   79  85  79  85 /  60  50  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Thursday afternoon for TXZ248>257-351-
     353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

53-Schroeder/19-JAR
Hazardous weather outlook, Jun 20, 5:21 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
521 PM CDT Wed Jun 20 2018

TXZ248>257-351-353-212230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
521 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for all of Deep South Texas
through tonight.

There is a high risk of rip currents at the beaches of South
Padre Island and Boca Chica beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms, some with heavy rainfall, will
continue across portions of Deep South Texas Thursday. Flooding
may again occur in heavier showers and thunderstorms, especially
where the ground is saturated, and the Flash Flood Watch may need
to be extended.

An elevated risk of rip currents will continue through the rest
of the week due to high wave heights and swell.

.SPOTTER INFORMATION STATEMENT...

Please forward any reports of flooding to local law enforcement or
the National Weather Service in Brownsville.

GMZ130-132-135-150-155-170-175-212230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
521 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Showers and thunderstorms, some with heavy rainfall and possible
waterspouts are possible across the coastal waters. Winds and
seas will be higher in and near thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories may be needed for portions of the coastal
waters Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 12:29 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1229 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 ENE HIDALGO           26.11N 98.22W
06/20/2018                   HIDALGO            TX   PUBLIC

            3 FEET OF STANDING WATER ON PRODUCE ROAD IN
            HIDALGO.

&&

MB
Local storm report, Jun 20, 12:40 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1240 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      2 NE WESLACO            26.18N 97.95W
06/20/2018                   HIDALGO            TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS ONGOING WATER
            RESCUES AND THE EVACUATION OF THE LAS BRISAS
            NEIGHBORHOOD IN WESLACO.

&&

MB
Local storm report, Jun 20, 2:41 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
241 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 ENE HIDALGO           26.11N 98.22W
06/20/2018                   HIDALGO            TX   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            ENE HIDALGO. 2 FEET OF STANDING WATER ON
            PRODUCE ROAD IN HIDALGO.

&&

MB
Local storm report, Jun 20, 2:42 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
242 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      2 NE WESLACO            26.18N 97.95W
06/20/2018                   HIDALGO            TX   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            NE WESLACO. EMERGENCY MANAGER REPORTS
            ONGOING WATER RESCUES AND THE EVACUATION OF
            THE LAS BRISAS NEIGHBORHOOD IN WESLACO. 5
            FEET OF STANDING WATER REPORTED IN THE
            NEIGHBORHOOD.

&&

MB
Local storm report, Jun 20, 3:02 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
302 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NNE WESLACO           26.17N 97.98W
06/20/2018  M11.04 INCH      HIDALGO            TX   BROADCAST MEDIA

            MEDIA MEASURED 11.04 INCHES OF RAIN IN 8
            HOUR PERIOD AT THE KRGV STUDIO IN WESLACO
            FROM 2 AM TO 10 AM. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 8 HOURS.

&&

MB
Local storm report, Jun 20, 5:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
543 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      3 N LOS FRESNOS         26.12N  97.48W
06/20/2018                   CAMERON            TX   EMERGENCY MNGR

            BOAT AND HI-PROFILE VEHICLE RESCUES TAKING PLACE NORTH
            OF LOS FRESNOS NEAR FM 1847 AND 510. OTHER AREA OF
            STREET FLOODING BEING REPORTED IN SAN BENITO, RIO HONDO.

&&

EVENT NUMBER BRO1800008

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:53 PM CDTAreal Flood WarningBROBrooks3 hr
Jun 20, 12:04 AM CDTSpecial Marine WarningBRO41 min
Jun 20, 2:40 AM CDTAreal Flood AdvisoryBROWillacy2 hr
Jun 20, 3:05 AM CDTSpecial Marine WarningBRO55 min
Jun 20, 4:02 AM CDTAreal Flood AdvisoryBROCameron, Willacy118 min
Jun 20, 4:14 AM CDTTornado WarningBROCameron31 min
Jun 20, 4:22 AM CDTAreal Flood AdvisoryBROHidalgo83 min
Jun 20, 4:32 AM CDTFlash Flood WarningBROCameron, Hidalgo118 min
Jun 20, 4:48 AM CDTFlash Flood WarningBROWillacy117 min
Jun 20, 5:11 AM CDTSpecial Weather StatementBROHidalgo49 min
Jun 20, 5:14 AM CDTTornado WarningBROCameron, Hidalgo46 min
Jun 20, 5:20 AM CDTFlash Flood Warning EmergencyBROHidalgo9 hr
Jun 20, 5:58 AM CDTSevere Thunderstorm WarningBROCameron, Willacy18 min
Jun 20, 6:27 AM CDTFlash Flood Warning EmergencyBROCameron, Hidalgo7 hr
Jun 20, 6:42 AM CDTFlash Flood WarningBROWillacy4 hr
Jun 20, 7:22 AM CDTFlash Flood WarningBROCameron4 hr
Jun 20, 10:01 AM CDTSpecial Marine WarningBRO119 min
Jun 20, 11:50 AM CDTSpecial Marine WarningBRO115 min
Jun 20, 1:29 PM CDTAreal Flood WarningBROCameron, Hidalgo36 hr
Jun 20, 1:47 PM CDTSpecial Marine WarningBRO118 min
Jun 20, 4:20 PM CDTFlash Flood WarningBROCameron, Willacy115 min
Jun 20, 6:04 PM CDTSpecial Marine WarningBRO116 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.